What is Drug Rash
Drug rash is a change in the color or texture of the skin that is caused by a drug. It can develop minutes, hours, or days after the person takes the drug.
What are the causes?
This condition is usually caused by a drug allergy. It can also be caused by exposure to sunlight after taking a drug that makes the skin sensitive to light. Drugs that commonly cause rashes include:
- Antibiotic medicines.
- Medicines that treat seizures.
- Medicines that treat cancer (chemotherapy).
- Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs).
- Injectable dyes that contain iodine.
What are the signs or symptoms?
Symptoms of this condition include:
- Tiny bumps.
- Itchy welts (hives).
The rash may appear on a small area of skin or all over the body.
How is this diagnosed?
To diagnose the condition, your health care provider will do a physical exam. He or she may also order tests to find out which drug caused the rash. Tests to find the cause of a rash include:
- Skin tests.
- Blood tests.
- Drug challenge. For this test, you stop taking all of the drugs that you do not need to take, and then you start taking them again by adding back one of the drugs at a time.
How is this treated?
A drug rash may be treated with medicines, including:
- Antihistamines. These may be given to relieve itching.
- An NSAID. This may be given to reduce swelling and treat pain.
- A steroid drug. This may be given to reduce swelling.
The rash usually goes away when the person stops taking the drug that caused it.
Follow these instructions at home:
- Take medicines only as directed by your health care provider.
- Let all of your health care providers know about any drug reactions you have had in the past.
- If you have hives, take a cool shower or use a cool compress to relieve itchiness.
Contact a health care provider if:
- You have a fever.
- Your rash is not going away.
- Your rash gets worse.
- Your rash comes back.
- You have wheezing or coughing.
Get help right away if:
- You start to have breathing problems.
- You start to have shortness of breath.
- You face or throat starts to swell.
- You have severe weakness with dizziness or fainting.
- You have chest pain.